Hail, Dallas
- When
- April 26, 4:58 AM CST
- Where
- Dallas County, Cedar Hill
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.580, -96.950
A media report indicated a few golf-ball sized hail stones within dozens of smaller stones.
Thunderstorms developed during the early morning ahead of a cold front as an upper level disturbance passed overhead. Storms intensified prior to sunrise and began producing large hail from the Dallas-Fort Worth Metroplex to areas northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed during the early morning ahead of a cold front as an upper level disturbance passed overhead. Storms intensified prior to sunrise and began producing large hail from the Dallas-Fort Worth Metroplex to areas northeast. Storms moved east of the region by midday as a cold front swept through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 26, 2:53 AM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 353 AM CDT Wed Apr 26 2017 .DISCUSSION... A busy day ahead as a strong surface cold front moving into the Wichita Falls/Abilene areas moves toward the I-35 corridor through sunrise this morning. The well-advertised, vigorous upper trough responsible for severe weather across Eastern Oklahoma this morning will continue to swing quickly east across the Southern Plains today. A plume of surface dew points of 65-70 degrees was surging northward just ahead of the cold front and north up through the I-35 corridor and points east. This is maintaining good surface instability despite the non-favorable time of day. In addition, very strong large-scale ascent will arrive by/after sunrise to help lift/moisten the modest EML/capping inversion through mid morning. This should allow for a broken line of strong to severe storms to develop along or just east of I-35 after 6-7 am CDT, then move east with the cold front through the morning hours, before exiting our far eastern counties early-mid afternoon. Mid level lapse rates on the order of 7-8 deg/C and 40-50 knot southwest effective shear will likely result in severe storms across especially the eastern third of the CWA. Large hail, damaging winds, and frequent lighting will be the primary hazards. Though the tornado threat is non-zero, 0-1km winds and shear are already veering southwesterly as well with the more significant threat for tornadoes to be east/northeast of our area later today. In addition to the severe weather threat with the cold front, strong CAA for this late in the season and a very dynamic, strong pressure gradient will likely result in windy conditions with very gusty west-northwest winds 20 to 25 mph, with a few gusts between 35 to 40 mph during the afternoon hours. Winds should rapidly decouple after dark with surface high pressure settling in quickly for the overnight. Lows Thursday morning will range from the lower 40s along the Red River to around 50 degrees within immediate urban areas and across Central Texas. Downright chilly for the last week of April! Dry near zonal or dampened cyclonic flow aloft will result in mostly sunny skies Thursday, as a return of south breezes and low WAA allow for a range of high temperatures of 75-80 degrees in the east, to 85-90 degrees in the west. It will be fairly breezy again during the afternoon hours and lasting into Thursday night. Gulf moisture returns rapidly northward Thursday night and Friday morning, as a surface warm front lifts readily northward back into the area. Return stratus clouds, breezy conditions, and the low level moisture will result in much warmer morning on Friday. With mid level heights rising (or weak mid level ridging), it appears the warm front will stall somewhere west and north of I-20, with a surface dryline nudging into our far W/SW counties. While all this is occurring, another upper level system is deepening across the Southern Rockies, with a lead shortwave ejecting eastward across the Southern and Central High Plains. A low "conditional" chance for thunderstorms will be possible near the dryline and old frontal boundary draped somewhere across the far N/NW counties. With SW flow aloft over the area and some EML/cap expected, if a storm or two does develop, it would likely become severe with the strong winds aloft and very high SBCAPE values and mid level lapse rates at 8 deg C/km or higher. These would likely be supercells with very large hail, damaging winds, and could potentially be tornado along and just north of where the stalled front sets up. Again, this very "conditional", but worth monitoring. Otherwise, have held to increasing convective chances, north of I-20/I-30 Friday Night within the nose of the strongest WAA, then across most of the area Saturday into Saturday evening, as the upper system rotates across the area and brings substantial large- scale ascent across the area, along with a cold front late Saturday into Saturday night. All modes of severe weather will be possible on Saturday, with potential for flash flooding along and east of I-35 and north of I-20 where rainfall totals by Sunday morning may reach between 2-4 inches. Definitely worth noting along with the severe weather threat. Much cooler and brisk conditions arrive after daybreak Sunday with convective chances shifting east away from the area. Strong CAA arrives in wake of yet another strong late season cold front with highs hard pressed to get out of the 60s most areas. Cyclonic flow aloft will transition to zonal or even weak ridging, which will result in dry conditions with gradual moderating temperatures each day early next week. Another upper trough possibly affects the area again mid-late next week, but as of right now, models as expected are struggling on specifics of organization, speed, and track of features. 05/ && .AVIATION... /ISSUED 1140 PM CDT Tue Apr 25 2017/ Breezy south winds will persist overnight with occasional gusts to around 25 kts or so, and MVFR cigs will prevail at all sites. A nocturnal bore feature can be seen entering the region on radar imagery, and recent surface observations from KRPH indicate that a northwest wind shift accompanies this feature. Should this move across the Metroplex sites, any wind shift would be brief, with a quick return to breezy southerly winds. The main change from the 00Z TAFs was to introduce a mention of VCTS at all Metroplex sites as it seems likely sufficient lifting will occur to erode the lingering capping inversion as the main cold front arrives. Waco looks to remain far enough removed from the better forcing to preclude an explicit mention of thunder, but have inserted a brief window of VCSH to account for southwestward precip development. An abrupt northwest wind shift will accompany the front, which should arrive between 13-14Z at western sites, and 14-15Z across the eastern Metroplex sites and Waco. Convective chances will quickly come to an end by 15-16Z as cooler and drier air filters in. Cloud bases will then begin to rise, eventually to VFR Wednesday afternoon. Winds will then slacken as high pressure builds in overhead, and airports will likely be able to return to south flow late Wednesday evening. As winds go nearly calm, there is some potential for a shallow layer of fog to materialize, but this potential is too low to include in the TAFs at this time. Carlaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 73 50 81 65 86 / 40 0 0 0 20 Waco 77 48 83 66 88 / 20 0 0 0 10 Paris 69 45 75 59 82 / 80 10 0 5 30 Denton 67 46 81 62 85 / 40 0 0 5 20 McKinney 71 46 78 62 84 / 60 0 0 0 20 Dallas 75 51 81 66 87 / 40 0 0 0 20 Terrell 71 46 80 62 85 / 60 0 0 0 20 Corsicana 77 48 79 65 87 / 40 0 0 0 10 Temple 83 50 83 66 88 / 10 0 0 0 10 Mineral Wells 68 45 86 62 88 / 10 0 0 0 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 7 PM CDT this evening for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. && /05
Hazardous Weather Outlook National Weather Service Fort Worth TX 355 AM CDT Wed Apr 26 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-270900- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 355 AM CDT Wed Apr 26 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. There is a chance of thunderstorms today for areas generally north of Interstate 20 and east of Interstate 35. Some storms may become severe, particularly for areas north and east of the DFW Metroplex. Large hail and damaging winds are the main threats. Storms will push east of the region this afternoon as a cold front sweeps through the area. Gusty northwest winds are expected behind the front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances will return Friday, increase on Saturday and end during the day on Sunday. At this time it appears the best potential for severe thunderstorms will be late Friday through Saturday. Locally heavy rain may also cause some flooding issues across the eastern half of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this morning into early afternoon, mainly for counties north and east of the Dallas-Fort Worth Metroplex.
Special Weather Statement
National Weather Service Fort Worth TX
425 AM CDT WED APR 26 2017
TXZ130-141>144-261000-
Mills TX-Bosque TX-Comanche TX-Erath TX-Hamilton TX-
425 AM CDT WED APR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON...SOUTHERN
ERATH...WEST CENTRAL BOSQUE...NORTHERN MILLS AND SOUTHERN COMANCHE
COUNTIES UNTIL 500 AM CDT...
At 425 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gustine, or 11 miles southeast of Comanche, moving northeast at 45
mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Stephenville, Comanche, Dublin, Hico, Gustine, Iredell and Mullin.
LAT...LON 3161 9878 3169 9876 3170 9867 3186 9878
3231 9808 3190 9778 3141 9881 3141 9885
3144 9887 3143 9893 3146 9894 3144 9896
3149 9898
TIME...MOT...LOC 0925Z 240DEG 49KT 3183 9842
30Special Weather Statement
National Weather Service Fort Worth TX
524 AM CDT WED APR 26 2017
TXZ133-261100-
Johnson TX-
524 AM CDT WED APR 26 2017
...SPECIAL WEATHER STATEMENT...
At 524 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving
northeast at 55 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Mansfield, Burleson, Cleburne, Keene, Joshua, Alvarado, Venus,
Grandview, Godley, Cross Timber, Cleburne State Park, Rio Vista and
Briaroaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3255 9761 3255 9709 3226 9709 3218 9747
3217 9747 3216 9751 3213 9751 3215 9757
3218 9757 3218 9760 3219 9759 3220 9759
3221 9762
TIME...MOT...LOC 1024Z 237DEG 47KT 3229 9754
30Special Weather Statement National Weather Service Fort Worth TX 538 AM CDT WED APR 26 2017 TXZ118-119-133-134-261115- Ellis TX-Tarrant TX-Johnson TX-Dallas TX- 538 AM CDT WED APR 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON... SOUTHEASTERN TARRANT...NORTHWESTERN ELLIS AND SOUTHWESTERN DALLAS COUNTIES UNTIL 615 AM CDT... At 538 AM CDT, Doppler radar was tracking a strong thunderstorm near Cross Timber, or near Alvarado, moving northeast at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Dallas, Fort Worth, Arlington, Irving, Grand Prairie, Carrollton, Mansfield, Euless, Desoto, Bedford, Grapevine, Cedar Hill, Coppell, Duncanville, Burleson, Lancaster, Waxahachie, Cleburne, Farmers Branch and Midlothian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && LAT...LON 3258 9657 3231 9732 3250 9749 3297 9697 TIME...MOT...LOC 1038Z 237DEG 45KT 3249 9724 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 AM CDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL CLEBURNE 32.35N 97.40W
04/26/2017 E0.75 INCH JOHNSON TX PUBLIC
DIME TO PENNY SIZE HAIL IN CLEBURNE.The Dallas/Ft Worth radar (KFWS), 33 km away, was scanning. The volume nearest the first event began at 10:58 UTC.
9 hail. Local standard time, as filed.
A media report indicated a few golf-ball sized hail stones within dozens of smaller stones.
A trained spotter reported hen-egg sized hail in Cedar Hill.
A trained spotter reported quarter-sized hail in Dallas.
A social media report indicated golf-ball sized hail in Cedar Hill.
A social media report indicated quarter-sized hail in Lancaster.
A report from broadcast media indicated quarter-sized hail in southeast Commerce.
A social media report indicated ping pong ball sized hail in the city of Klondike, TX.
Emergency management reported quarter sized hail just west of the city of Kerens, TX.
Emergency management reported golf ball sized hail about a mile north of Kerens, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688591, 688595, 688592, 688593, 688594, 688596, 688597, 688598, 688599.